Oklahoma, 2004

Hail in Oklahoma, May 23, 2004

May 23, 2004 · NWS OUN · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 1:51 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, May 23, 1:51 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT SUN MAY 23 2004

.DISCUSSION...
FRONT WHICH PUSHED INTO THE FA THIS MORNING EXTENDS FROM NCNTRL OK
INTO SW OK AND HAS VIRTUALLY COME TO A HALT. WINDS HAVE BECOME LIGHT
ON BOTH SIDES OF THE FRONT LIMITING LOW LVL CONVERGENCE. SAT LOOP
SHOWS NO SIG CU DEVELOPMENT SO WITH CONVERGENCE REMAINING WK IT
APPEARS THAT CAP WILL ONCE AGAIN SUPPRESS TSTM DEVELOPMENT.  FNTL
BOUNDARY WILL WASH OUT THIS EVENING WITH SE TO SLY LO LVL FLO
RETURNING AS PRES FALLS IN LEE OF ROCKIES IN ADVANCE OF NEXT UPR
SYS. DRY LINE AGAIN TAKES SHAPE TO THE WEST AGAIN ON MONDAY WITH SLY
FLO TO THE EAST BRINGING MID/UPPER 60 DEWPOINT AIR BACK INTO WRN
OK.  ALSO LOOKS LIKE MID LVL TEMPS WILL WARM AGAIN AFTER BRIEF
COOLING TODAY. THUS CAP STRENGTH WILL AGAIN BE AN ISSUE TO CONTEND
WITH FOR TSTM INITIATION ALONG THE DRY LINE.  WILL GO AHEAD WITH LO
POPS IN WRN OK MONDAY AFTN IN THE VCNTY OF THE DRY LINE.  FNT BEGINS
TO PUSH BACK SWD MONDAY NIGHT AND SHUD MAKE INTO FAR NRN SECS OFTHE
FA BY SR TUESDAY AND WILL CONTINUE WITH LO POPS FOR ABOUT THE NRN
THIRD OF THE FA. FNT CONTINUES SEWD TUESDAY BEFORE STALLING THEN
GRDLY LIFTING NWD TUESDAY NIGHT/WED. WILL CONTINUE WITH POPS THROUGH
THAT PD ALTHOUGH WILL STILL HAVE TO CONTEND WITH THE CAP.  GFS HAS
TRENDED MORE TOWARD ECMWF SOLN WITH RESPECT TO S/W MOVING OUT OF
SWRN U.S. LATER IN THE WEEK.  WILL PUSH POPS BACK INTO THE THURSDAY
NIGHT/FRIDAY TIME FRAME WITH THIS FEATURE.  LOOKS LIKE MAIN UPR TROF
WILL BE KICKED EWD WITH ASSOCIATED SFC CDFNT PROGGED TO PUSH IN THE
FA SUNDAY. WILL ADD POPS FOR SUNDAY BASED ON THIS SCENARIO.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  90  68  86 /  10  10  10  20
HOBART OK         66  95  67  87 /  10  20  20  20
WICHITA FALLS TX  70  93  70  92 /  10  10  10  20
GAGE OK           63  96  59  80 /  10  20  20  10
PONCA CITY OK     68  91  67  82 /  10  10  30  20
DURANT OK         70  90  71  90 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

2
Hazardous weather outlook, May 23, 11:00 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN MAY 23 2004

OKZ004>048-050>052-TXZ083>090-241200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING OVER PARTS OF OKLAHOMA AND NORTH TEXAS.

LOCATION...
IF SEVERE THUNDERSTORMS WERE TO OCCUR...THEY WOULD MOST LIKELY BE
ALONG AND EAST OF A LINE FROM SEYMOUR TEXAS...TO CHICKASHA...TO
CUSHING.

TIMING...
SEVERE WEATHER POTENTIAL WILL BE GREATEST BETWEEN 5 PM AND 10 PM.

RECOMMENDED ACTIONS...
ALTHOUGH CHANCES OF THUNDERSTORM INITIATION CURRENTLY ARE TOO LOW TO
JUSTIFY A SLIGHT RISK AREA...THERE IS STILL SOME POTENTIAL FOR
SEVERE WEATHER. SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN
THE AFFECTED AREAS SHOULD LISTEN FOR LATER UPDATES...AND CONSIDER
THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS LATE IN THE DAY.

DISCUSSION...
A COLD FRONT...SAGGING SOUTHEASTWARD ACROSS CENTRAL OKLAHOMA AND
WESTERN NORTH TEXAS THIS MORNING... WILL WEAKEN AND STALL ACROSS
CENTRAL...AND SOUTHWEST OKLAHOMA AND NORTH TEXAS BY EARLY EVENING.
ALTHOUGH THE CAP... WHICH HAS HELD OFF STORMS FOR THE LAST SEVERAL
DAYS... IS FORECAST TO WEAKEN TODAY... THE LIMITED AMOUNT OF LIFT
ALONG THE FRONT IS NOT LIKELY TO BE SUFFICIENT FOR THUNDERSTORM
DEVELOPMENT. HOWEVER... IF STORMS CAN DEVELOP... INSTABILITY AND
WIND PROFILES INDICATE THAT THEY COULD EASILY BECOME SEVERE...WITH
LARGE HAIL THE PRIMARY CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE LOW CHANCES FOR THUNDERSTORMS AGAIN MONDAY THROUGH
WEDNESDAY... AND THURSDAY NIGHT INTO FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY...MAY 24.

MAXWELL

In the hours before

Special weather statement, May 23, 5:12 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT SUN MAY 23 2004

OKZ026-232330-
LINCOLN OK-
612 PM CDT SUN MAY 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

A DEVELOPING THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF WARWICK AT 612 PM
CDT...NEARLY STATIONARY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. LARGE HAIL IS THE THREAT IF THE STORM BECOMES SEVERE.

WR

The radar

The Norman radar (KTLX), 54 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lincoln

When
May 23, 5:50 PM CST
Where
Lincoln County, Chandler
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -96.883

Hail, Lincoln

When
May 23, 6:10 PM CST
Where
Lincoln County, 3 mi N of Chandler
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.750, -96.883

Hail, Lincoln

When
May 23, 9:23 PM CST
Where
Lincoln County, Avery
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.883, -96.750

Hail, Payne

When
May 23, 9:23 PM CST
Where
Payne County, Cushing
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.983, -96.767

Hail was observed on the east side of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396124, 5396125, 5396175, 5396176.